Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

What can be the cause of recurrent red lesions that appear on my 9 year son's arms ?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
Age:9 We are very worried about our son. He has seen numerous doctors including 2 dermatologists and none are able to identify what is happening with him. He has had lesions (red marks) on his arms occurring and reoccurring for the last 7 months. Occurring once a month until the last month and a half when they have started occurring every few days. Painful an hour or two before showing on the skin, then they appear and then for the next few hours to 24 hours they are painful feeling like pinching (lighter red) and burning (darker red). Then they start to fade away and will be completely gone within 2-5 days from when they first appeared. For the first time a few also started appearing on both legs this past week. They are like a bruise but disappears quicker and when pressed doesn't hurt any worse but, he feels less feeling compared to touching a different part of the skin. Tylenol and cold packs help very little with the pain.

Description: Never itchy. They are painful when first appearing until they start to fade which is usually a few hours after appearing to a day or so later that they start to fade away. Then the red marks (lesions) will be gone completely from the skin within 2-5 days. Comes frequently every few days a new occurrence but, disappears frequently also. Smooth on skin like a bruise, not raised on skin or bumpy. No fever or any other symptoms besides some stomach pain with gas when eating but, this may be a separate issue since it started 2 months ago when we were traveling in India. At the time of the lesions occurring we hadn't traveled anywhere in the previous 9 months. Before that he had been to Canada and we frequently visit India.

For photos and labwork copy this link into browser: WWW.WWWW.WW
Double click on photo to view pictures and scroll with arrows, the slidshow feature in Shutterfly crops the picture and so you don't get to see the entire picture.
Posted Sun, 6 May 2012 in Skin Rash
Answered by Dr. Bharat Chawda 15 hours later

Thank you for the query,

You have nicely described the lesion and I went through the pictures and the report in detail.I can understand your concern for your child. I agree that the lesions are certainly unusual .I went through the biopsy reports as well, which indicates that there is a peri-vascular raised neutrophils and eosinophils along with lymphocytes .This we usually see in case of Urticarial Vasculitis. This is a type of inflammation of blood vessels.

I would like to know one thing from you which would help me further in guiding you.Are these lesions purpuric or erythematous .This you can easily understand by giving firm pressure over the lesions with the help of a finger or a glass slide kept firmly over the lesion.If there is blanching then it is a erythema ,and if not then its a purpura.

The second thing which comes in my mind, would sound little unusual to you & difficult to accept , is Dermatitis Artefacta. Now this is a form of factitious disorder in which children intentionally feign symptoms and produce signs of disease in an attempt to assume patient role. In simple word it is a self inflicted wound.This is not a common condition ,but we do see cases where patients inflict such wounds them self due to psychological reasons to gain sympathy from patient especially true when other kids are gaining more attention.I may be wrong in your sons case but then you have shown to couple of dermatologist with no result ,so we have to rule out the least possibilities as well.

So I would advise you to talk to your son and discuss all the issues and keep a watch .Perhaps a visit to a competent Pediatric dermatologist can also confirm the diagnosis and take a second opinion.

Kindly reply me with the answers as this will help me in suggesting you better.

Dr.Bharat chawda

Above answer was peer-reviewed by
Follow-up: What can be the cause of recurrent red lesions that appear on my 9 year son's arms ? 2 hours later
I put a glass against one of the marks and pressed and it stays the same. Second, he is a very sweet, happy boy and has many friends. I understand why you ask but, he would not be doing it to himself. These tests the doctors do hurt and he would much rather be playing and doing fun things at home than being in the doctor's office so no he isn't doing it to himself. Plus, last night it came on his stomach and a patch on his back. He can't reach there. It seems to be progressing with the first 6 months on his arms then last week Sunday on his legs and now last night on his stomach and one XXXXXXX on his back. It's OK if you don't know what it is I just thought I would check with an Indian doctor because my husband is from India and we travel there annually to visit family. I was thinking if none of the dermatologists here in the USA have seen it then maybe it was something someone in India may have seen. I have taken him to some of the best dermatologists here including the dermatology head at Children's Hospital. They have a pathology conference on Tuesday where they will be presenting his case to see if any other dermatologists have any suggestions or have ever seen it. Wednesday is our next appointment at Children's Hospital and they will do a second biopsy on a lesion that is less than 24 hours. I appreciate your reply.
Answered by Dr. Bharat Chawda 1 hour later

Thank you for the reply.

If the lesion is not blanching then it suggests that it is a purpuric lesion, which we see in case of vasculitis.

I appreciate your efforts to show to the best of the dermatologist and happy to learn that your dermatologist is putting the case in a conference (as we sometimes do).

As far as dermatitis artefacta is concerned, I am happy that you are sure about it. It was just my concern that I should not miss out any bleak possibility.

The reason I had mentioned that was because the lesions looked very similar to a self inflicted wound. You can just have a look at these links below :

In any case please let me know what your doctor has discussed after the conference. In case you need any suggestion or advise kindly let me know.

Wishing good health for you and your son and a speedy recovery too.

Dr.Bharat chawda.
Above answer was peer-reviewed by
Follow-up: What can be the cause of recurrent red lesions that appear on my 9 year son's arms ? 5 days later
Hi Dr. Chawda,

I was so convinced it was not him doing it but, after further observation it appears you are correct. He may or may not be concious of it, I will need more time to see this. But, he was given some antihistimine for allergy and since then the marks have stopped. Did he just need an out for doing it and the medicine gave him that excuse and let him think he was getting fixed like a placebo effect or was it the allergy that was causing the pain and with the antihistimine he doesn't feel the need to suck or pinch at his skin. When we ask him he tells us he isn't doing it to his skin and only sucks or pinches to help with the pain. I believed him because he is very honest and trueful in the past and he made it seem so real. He gets plenty of attention at home and seems well adjusted otherwise from this issue. So, it is quite surprising and baffeling to me to learn how these marks were coming. Anyhow, thanks again for your information because it helped me look at the situation in a different way.
Answered by Dr. Bharat Chawda 2 hours later

Since we are dealing with something unusual, we need to keep all the possibilities open (even the rare ones). I did discuss your case with my colleagues also, but none of them could come out of any firm diagnosis.

I am happy to know that your sons gets good attention at home from you all. Because, if we are dealing with dermatitis artifacta, then this is of main concern to any patient. Such patients, in an attempt to gather attention and sympathy from parents do such things (knowingly or unknowingly).

I don't think that antihistaminics would help in this. But its good that he is showing improvement.

The other possibility which I had in mind was 'VASCULITIS' (since you mentioned that the lesions were not blanching). I would also like to add one thing here that in Dermatology we have very few conditions which manifest as pain or which are painful. Antihistamine alone also wouldn't help in this.

At this stage we can't do much, but to just wait and watch. Meanwhile (I need not have to say) just give him extra care that probably he is looking for. With your letter here at XXXXXXX does show your concern towards him. But probably he needs something which we are not able to understand. A mother always understands best .

I wish you good luck and wish that your son recovers soon. And thanks again for following up with me.

Dr.Bharat chawda

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor